Tornadoes · United States · Arkansas · 2015
EF1 tornado, East Camden to Woodberry, Arkansas, December 27, 2015
From East Camden to Woodberry, this EF1 tornado ran 7.1 miles across Calhoun and Ouachita counties on December 27, 2015, touching down at 3:32 PM CST and reaching 100 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 27, 2015
- Touchdown
- 3:32 PM CST (21:32 UTC)
- Lifted
- 3:46 PM CST (21:46 UTC)
- On the ground
- 14 minutes
- Path length
- 7.1 miles (11.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Counties
- Calhoun and Ouachita counties
- Touchdown point
- 33.642, -92.651
- Lift-off point
- 33.740, -92.613
- Record number
- 1512271532-01
The damage survey
30 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Large pine trees were uprooted...and fell onto a couple cars crushing them both.
- Empty rail cars were blown over to west.
- Many Pine trees blown over or with trunks snapped.
- Large amount of flat roof blown off building.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow moving storm system approached Arkansas on Christmas Day, bringing several rounds of rainfall and some severe weather to the state from the 25th to the 28th. Northwest sections of the area saw several inches of rainfall, which resulted in many reports of flash flooding. Very warm conditions were seen across southern sections of the state, where some severe weather, including some weak tornadoes, was observed.
Several pine trees were either uprooted or snapped off near the Highland Industrial Park. Part of a flat roof was blown off a couple industrial buildings. Several empty rail cars were blown over to the west. This tornado then exited Calhoun County and continued into Ouachita County southwest of Beardon.
This tornado continued from Calhoun County. Several trees were uprooted, along with several limbs snapped off. Within the town of Beardon, some windows were blown out and roof damage was observed at a few downtown businesses. Some metal was blown off a church. One large tree was blown over onto a home.
Several pine trees were snapped and uprooted. A couple sheds were destroyed, with roof damage to a home. One of the pine trees fell on two cars, crushing them.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Dec 27, 2:48 PM CST, 44 minutes earlier.
Area forecast discussion, Dec 27, 2:48 PM CST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 248 PM CST SUN DEC 27 2015 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT CONTINUING TO MONITOR CONVECTIVE TRENDS FOR A VARIETY OF POTENTIAL IMPACTS. FRONTAL BOUNDARY...PER 20Z SUBJECTIVE ANALYSIS...NOW LOCATED FROM JUST NORTH OF TEXARKANA...TO NORTH OF PINE BLUFF...IS TEMPORARILY STALLED. HEAVIEST RAINFALL CONTINUES TO AFFECT THE WESTERN THIRD OF THE FORECAST AREA. CHARACTERISTICS OF THE AIR MASS SOUTH OF THE BOUNDARY IS QUITE CONDUCIVE FOR SUPERCELL DEVELOPMENT. DAMAGING WIND GUSTS...AND POSSIBLE TORNADOES ARE EXPECTED IN THIS AREA THROUGH THE EVENING HOURS. LOW PRESSURE TO THE SOUTHWEST OF THE CWA WILL ACCELERATE NORTHWESTWARD DURING THE NIGHTTIME HOURS. FORECASTS ACCOUNT FOR AN EXPECTED DEVLOPING DRY SLOT....MOVING FROM SOUTHWEST TO NORTHEAST BY EARLY AFTERNOON MONDAY. && .LONG TERM...TUESDAY THROUGH SUNDAY INTENSE WINTER STORM RESPONSIBLE FOR THE FLOODING RAINS OVER THE WEEKEND WILL BE LOCATED ACROSS THE UPPER LAKES WITH THE ATTENDANT COLD FRONT WELL TO THE SOUTHEAST OF THE STATE AT THE START OF THE EXTENDED PERIOD. ALL MODELS STILL SHOWING A HIGHLY PROGRESSIVE AND AMPLIFIED PATTERN CONTINUING AND AS SUCH A BLEND OF SOLUTIONS WILL BE USED. MODELS ALL AGREE THAT ANOTHER DEEP TROUGH WILL BE LOCATED OVER THE ROCKIES AND FOUR CORNERS REGION TUESDAY MORNING. THIS SYSTEM IS EXPECTED TO MOVE TO THE NORTH OF THE STATE BUT WILL STILL DRAG A COLD FRONT THROUGH AS IT PULLS OUT. FRONT NOT OVERLY STRONG BUT WILL ACT TO BRING A REINFORCING SHOT OF COOL AIR TO THE AREA WITH TEMPERATURES MORE LIKE WHAT IS NORMALLY SEEN THIS TIME OF THE YEAR. ANOTHER SEPARATE WAVE MOVING THROUGH THE SOUTHERN STREAM MAY GRAZE SOUTHEAST ARKANSAS TUESDAY NIGHT AND EARLY WEDNESDAY BUT ONLY MINIMAL POPS ARE JUSTIFIED. AS THE UPPER TROUGH PULLS AWAY...THE PATTERN BUCKLES AS UPPER RIDGE BUILDS OVER THE WEST COAST. UPPER FLOW GOES TO QUASI ZONAL TO EVENTUALLY SLIGHTLY NORTHWEST FOR THE REMAINDER OF THE PERIOD. ON THE SURFACE WEAK HIGH PRESSURE WILL HELP TO KEEP THE AREA DRY THROUGH THE EXTENDED...SANS THE SLIGHT CHANCE OF SHOWERS OVER THE SOUTHEAST. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 43 54 34 47 / 100 90 10 10 CAMDEN AR 46 52 34 52 / 100 40 10 10 HARRISON AR 37 49 28 42 / 100 90 10 10 HOT SPRINGS AR 45 50 32 48 / 100 60 10 10 LITTLE ROCK AR 49 54 34 49 / 100 60 10 10 MONTICELLO AR 51 56 36 52 / 100 60 10 10 MOUNT IDA AR 42 48 30 48 / 100 60 10 10 MOUNTAIN HOME AR 39 51 31 44 / 100 90 10 10 NEWPORT AR 45 59 36 47 / 100 80 10 10 PINE BLUFF AR 50 55 35 49 / 100 60 10 10 RUSSELLVILLE AR 45 51 32 46 / 100 70 10 10 SEARCY AR 48 56 34 47 / 100 80 10 10 STUTTGART AR 54 57 36 49 / 100 70 10 10 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ARKANSAS-BAXTER- BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS- DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE- IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION- MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE- PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF- YELL. && SHORT TERM...55 / LONG TERM...56
Hazardous weather outlook, Dec 27, 12:30 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1230 PM CST SUN DEC 27 2015 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100- BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD- INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY- FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND- SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT- JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN- BRADLEY-DREW- 1230 PM CST SUN DEC 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT HAS MOVED INTO SOUTHERN ARKANSAS AT THIS TIME WITH WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUING. HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THE EARLY MONDAY MORNING OVER THE NORTHWEST HALF OF THE STATE. SEVERAL INCHES OF ADDITIONAL RAINFALL ARE EXPECTED TO FALL ON GROUND THAT IS ALREADY SATURATED AND WITH NO WHERE FOR THE WATER TO RUN OFF TO...FLASH FLOODING IS LIKELY TO CONTINUE. THE HEAVIEST AMOUNTS OF RAIN STILL LOOK TO BE OVER THE OUACHITA AND OZARK MOUNTAIN REGIONS. RAINFALL AMOUNTS WILL BE LESS OVER THE SOUTHEAST HALF OF THE STATE BUT LOCALLY HEAVY RAIN CAN NOT BE RULED OUT HERE EITHER. A FLASH FLOOD WATCH REMAINS IN EFFECT OVER MUCH OF THE STATE THROUGH MONDAY AFTERNOON. IN ADDITION TO THE HEAVY RAIN...STRONG TO SEVERE THUNDERSTORMS CANNOT BE DISCOUNTED. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE IN THE SOUTH WHERE A SLIGHT RISK EXISTS. THE PRIMARY THREAT WILL BE DAMAGING WINDS...BUT A FEW TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL IMPULSE IS FORECAST TO TRACK ACROSS THE AREA MONDAY...BRINGING ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. RIVER FLOODING WILL ALSO BE AN INCREASING CONCERN INTO THE COMING WEEK. PLEASE MONITOR THE LATEST FORECASTS AND STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE IN THE COMING DAYS. THIS IS ESPECIALLY THE CASE THIS HOLIDAY WEEKEND WITH MANY PEOPLE TRAVELING ACROSS ARKANSAS WHO ARE NOT FAMILIAR WITH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
In the hours before
Local storm report, Dec 27, 10:36 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM FLASH FLOOD 2 NE BLUE BALL 34.97N 93.68W
12/27/2015 YELL AR EMERGENCY MNGR
SWIFT WATER RESCUE OF 2 INDIVIDUALS NEAR THE INTERSECTION
OF HIGHWAY 80 AND FOREST ROAD 18.
&&
226Local storm report, Dec 27, 1:30 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD COVE 34.44N 94.41W
12/27/2015 POLK AR SOCIAL MEDIA
NUMEROUS ROADS AND DRIVEWAYS UNDER SEVERAL FEET OF
WATER...MAKING THEM IMPASSABLE.
&&
226Local storm report, Dec 27, 2:11 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLOOD ACORN 34.64N 94.20W
12/27/2015 POLK AR SOCIAL MEDIA
WATER COVERING ROADS IN ACORN, AR.
&&
MBROWNSpecial weather statement, Dec 27, 3:17 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 317 PM CST SUN DEC 27 2015 ARZ062-066-067-272200- CALHOUN AR-OUACHITA AR-DALLAS AR- 317 PM CST SUN DEC 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN...SOUTH CENTRAL DALLAS AND EASTERN OUACHITA COUNTIES UNTIL 400 PM CST... AT 316 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CULLENDALE...OR 8 MILES SOUTHEAST OF CAMDEN...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORDYCE...BEARDEN...THORNTON...HIGHLAND INDUSTRIAL PARK...HARLOW...EAST CAMDEN...LOCUST BAYOU...FRENCHPORT...MILLVILLE...DELHI...EAGLE MILLS... CHAMBERSVILLE AND HOPEVILLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR SOUTHWESTERN ARKANSAS. LAT...LON 3343 9266 3348 9282 3390 9265 3380 9235 TIME...MOT...LOC 2116Z 207DEG 32KT 3352 9271 224
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 12:00Z
9.5 hours before the tornado, 170 km from the path. December 27, 2015.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 1092 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.3
- 0-3 km lapse rate
- 5.3 K/km
Shreveport, LA (KBAD), 00:00Z
2.5 hours after it, 170 km from the path. December 28, 2015.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 827 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.3
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Camden (CDH), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 132 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of December 27, 2015
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 3:06 PM CST | EF0 | Bowie, TX | 2.9 | 75 | $15,000 | ||
| December 27 | 3:24 PM CST | EF1 | Upshur, TX | 8.0 | 1,338 | $45,000 | ||
| December 27 | 3:36 PM CST | EF1 | Hempstead, AR | 0.8 | 350 | $15,000 | ||
| December 27 | 3:56 PM CST | EF1 | Calhoun, AR | 7.2 | 400 | $50,000 | ||
| December 27 | 4:36 PM CST | EF1 | Nevada, AR | 3.9 | 353 | $100,000 | ||
| December 27 | 4:39 PM CST | EF2 | Harrison, TX | 7.8 | 300 | $300,000 | ||
| December 27 | 5:06 PM CST | EF1 | Bradley, AR | 7.1 | 200 | $75,000 | ||
| December 27 | 5:09 PM CST | EF1 | Cass, TX | 1.3 | 200 | |||
| December 27 | 6:06 PM CST | EF1 | Drew, AR | 5.7 | 150 | $50,000 | ||
| December 27 | 8:10 PM CST | EF1 | Caddo Parish, LA | 0.1 | 41 | $5,000 | ||
| December 27 | 8:16 PM CST | EF1 | Caddo Parish, LA | 2.3 | 144 | $250,000 | ||
| December 27 | 11:10 PM CST | EF1 | Claiborne Parish, LA | 0.2 | 21 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.